Advertisement

Communications in Mathematical Physics

, Volume 83, Issue 3, pp 303–354 | Cite as

Bifurcations from an invariant circle for two-parameter families of maps of the plane: A computer-assisted study

  • D. G. Aronson
  • M. A. Chory
  • G. R. Hall
  • R. P. McGehee
Article

Abstract

We consider a two-parameter family of maps of the plane to itself. Each map has a fixed point in the first quadrant and is a diffeomorphism in a neighborhood of this point. For certain parameter values there is a Hopf bifurcation to an invariant circle, which is smooth for parameter values in a neighborhood of the bifurcation point. However, computer simulations show that the corresponding invariant set fails to be even topologically a circle for parameter values far from the bifurcation point. This paper is an attempt to elucidate some of the mechanisms involved in this loss of smoothness and alteration of topological type.

Keywords

Neural Network Statistical Physic Complex System Computer Simulation Nonlinear Dynamics 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arnol'd, V.I.: Loss of stability of self-oscillations close to resonance and versal deformations of equivarient vector fields. Funct. Anal. Appl.11, 1–10 (1977)Google Scholar
  2. 2.
    Aronson, D.G., Chory, M.A., Hall, G.R., McGehee, R.P.: A discrete dynamical system with subtly wild behavior. New approaches to nonlinear problems in dynamics, Holmes, P. (ed.). SIAM 1980Google Scholar
  3. 3.
    Bowen, R.: On axiomA diffeomorphisms. CBMS Regional Conference Series in Mathematics, No. 35. Providence, Rhode Island: Am. Math. Soc. 1978Google Scholar
  4. 4.
    Conley, C.: Isolated invariant sets and the Morse index. CBMS Regional Conference Series in Mathematics, No. 38. Providence, Rhode Island: Am. Math. Soc. 1978Google Scholar
  5. 5.
    Conley, C.: Hyperbolic sets and shift automorphisms. Dynamical systems: theory and applications. In: Lecture Notes in Physics, Vol. 38, Moser, J. (ed.), pp. 539–549. Berlin, Heidelberg, New York: Springer 1975Google Scholar
  6. 6.
    Curry, J., Yorke, J.: A transition from Hopf bifurcation to chaos: computer experiments on maps inR 2. The structure of attractors in dynamical systems. In: Lecture Notes in Mathematics, Vol. 668, pp. 48–68. Berlin, Heidelberg, New York: Springer 1978Google Scholar
  7. 7.
    Fenichel, N.: Persistence and smoothness of invariant manifolds for flows, Ind. Univ. Math. J.21, 193–226 (1971)Google Scholar
  8. 8.
    Flaherty, J., Hoppensteadt, F.: Frequency entrainment of a forced van der Pol oscillator. Stud. Appl. Math.58, 5–15 (1978)Google Scholar
  9. 9.
    Guckenheimer, J.: A strange, strange attractor. The Hopf bifurcation theorem and its applications, Marsden, J., McCracken, M. (eds.), pp. 368–381. Berlin, Heidelberg, New York: Springer 1976Google Scholar
  10. 10.
    Guckenheimer, J.: On the bifurcation of maps of the interval. Invent. Math.39, 165–178 (1977)Google Scholar
  11. 11.
    Guckenheimer, J., Williams, R.F.: Structural stability of Lorenz attractors. Publ. Math. I.H.E.S.50, 307–320 (1979)Google Scholar
  12. 12.
    Hartman, P.: Ordinary differential equations. New York: Wiley 1964Google Scholar
  13. 13.
    Hénon, M.: A two-dimensional mapping with a strange attractor. Commun. Math. Phys.50, 67–77 (1976)Google Scholar
  14. 14.
    Iooss, G.: Topics in bifurcation of maps and applications. Math. Stud. 36. Amsterdam: North-Holland 1979Google Scholar
  15. 15.
    Levi, M.: Qualitative analysis of the periodically forced relaxation oscillators. Mem. AMS244, 1981Google Scholar
  16. 16.
    Levinson, N.: A second order differential equation with singular solutions. Ann. Math.50, 127–153 (1949)Google Scholar
  17. 17.
    Lorenz, E.N.: Deterministic nonperiodic flow. J. Atmos. Sci.20, 130–141 (1963)Google Scholar
  18. 18.
    Maynard Smith, J.: Mathematical ideas in biology. Cambridge: Cambridge University Press 1971Google Scholar
  19. 19.
    Milnor, J., Thurston, W.: On iterated maps of the interval, I, II (preprint)Google Scholar
  20. 20.
    Newhouse, S.: Diffeomorphisms with infinitely many sinks. Topology13, 9–18 (1974)Google Scholar
  21. 21.
    Poincaré, H.: Les méthodes nouvelles de la mécanique céleste. Vol. 3. Paris: Gauthiers-Villars 1899Google Scholar
  22. 22.
    Pounder, J.R., Rogers, T.D.: The geometry of chaos: dynamics of a nonlinear second-order difference equation. Bull. Math. Biol.42, 551–597 (1980)Google Scholar
  23. 23.
    Rademacher, H.: Lectures on elementary number theory. New York: Blaisdell 1964Google Scholar
  24. 24.
    Ruelle, D.: A measure associated with axiomA attractors. Am. J. Math.98, 19–64 (1976)Google Scholar
  25. 25.
    Ruelle, D.: Strange attractors. The Mathematical Intelligencer2, 126–137 (1980)Google Scholar
  26. 26.
    Ruelle, D., Takens, F.: On the nature of turbulence. Commun. Math. Phys.20, 167–192 (1971)Google Scholar
  27. 27.
    Smale, S.: Diffeomorphisms with many periodic points. Differential and combinatorial topology, pp. 63–80. Princeton, N.J.: Princeton University Press 1965Google Scholar
  28. 28.
    Stein, P.R., Ulam, S.M.: Nonlinear transformation studies on electronic computers. Rozprawy Matem.39, 3–65 (1964)Google Scholar
  29. 29.
    Takens, F.: Forced oscillations and bifurcations. Applications of global analysis. Commun. Math. Inst. Rikjsuniversitat UtrechtGoogle Scholar
  30. 30.
    Williams, R.F.: Expanding attractors. Publ. Math. I.H.E.S.43, 169–203 (1974); see also Proceedings of the Mount Aigual Conference on Differential Topology, Univ. of Montepellier, 1969Google Scholar
  31. 31.
    Zharkovsky, A.N.: Coexistence of cycles of a continuous map of a line into itself. Ukrain. Mat. Z.16, 61–71 (1974)Google Scholar

Copyright information

© Springer-Verlag 1982

Authors and Affiliations

  • D. G. Aronson
    • 1
  • M. A. Chory
    • 2
  • G. R. Hall
    • 1
  • R. P. McGehee
    • 1
  1. 1.School of MathematicsUniversity of MinnesotaMinneapolisUSA
  2. 2.The Analytic Sciences CorporationReadingUSA

Personalised recommendations